Related Experiment Video
Updated: Jun 15, 2026

Ultrasound-Guided Needle Release Combined with Corticosteroid Injection for the Treatment of Supinator Syndrome
Published on: May 26, 2023
Corticosteroid therapy in a case of severe cholestasic hepatitis associated with amoxicillin-clavulanate
José-Ignacio Herrero-Herrero1, Judit García-Aparicio
1Service of Internal Medicine-Los Montalvos, Universitary Hospital of Salamanca, Salamanca, Spain.
Abstract:
Amoxicillin-clavulanate is the most common drug involved in drug-induced liver injury and the single most frequently prescribed product leading to hospitalization for drug-induced liver disease in Spain. The liver damage most frequently associated with amoxicillin-clavulanate is cholestasic type. The latency period between first intake and onset of symptoms is 3-4 weeks on average. A 76-year-old man developed fever, pruritus, and jaundice 3 weeks after having completed treatment with amoxicillin-clavulanate. Liver function tests showed cholestasic hepatitis (up to 50.75 mg/dL of total serum bilirubin level). The ultrasound-guided liver biopsy revealed severe canalicular cholestasis and portal and lobular eosinophilic infiltrates. Prednisone and ursodeoxycholic acid therapy were then prescribed. The patient became symptom-free with normal liver function tests. Amoxicillin-clavulanate can cause hepatocellular, cholestasic, or mixed liver injury. The presence of eosinophilic infiltrates in the liver biopsy and the clinical signs of hypersensitivity in some of the cholestasic cases suggest a pathophysiological immunoallergic mechanism. For this reason, corticosteroid treatment should be considered for patients with severe cholestasic liver injury.
Related Concept Videos
Drugs for Treatment of Crohn's Disease in IBD Using Glucocorticoids
Cholecystitis
Drugs for Treatment of Crohn's Disease in IBD Using Immunomodulatory Agents
Chronic Bowel Disorders: Introduction
Irritable Bowel Syndrome (IBS) is a common disorder affecting the gastrointestinal tract. The distinctive feature is recurrent abdominal pain associated with altered bowel movements, manifesting as constipation, diarrhea, or fluctuating between both. The...
Inflammatory Bowel Disease IV: Pharmacological Management
Pharmacologic...
Treating Helicobacter pylori in Peptic Ulcers: Antimicrobial Therapy